I have been on the birth control, known as Sprintec 28, the oral pill for 5 years, and as of this April, I have not taken it. Since I have been off, I have had only one normal period and that was in July. I have had some spotting in October, but that is it.
Before I started the pill and while on it I have always had a normal period. The only thing that is happening is that I’m getting a lot more discharge than normal. My fear is that since I’m not menstruating, I may not be ovulating. I understand that it takes time for your body to adjust to not being on the pill anymore. My husband and I have had unprotected sex about 3 times a week and we are trying to concieve. I am 25 years old and have never had any issues until now. I am wondering if maybe it’s just the birth control doing this or if there could be something else? I have read a lot about amenorrhea, and seeing as how my period just stopped for such a length of time if that could be what it is? Is there anything that I can do to increase my chances of becoming pregnant? Thank you. K. from Tenessee
Hello K. from the U.S. (Tennessee),
You are correct that this is a sign that you are not ovulating. More specifically, it is a sign that the ovaries are not functioning correctly. It is not due to the birth control pill. It is well out of your system.
There are many reasons that the ovaries would not work correctly and for that reason an evaluation needs to be done. This is a simple blood test looking at your hormones on cycle day #2 or 3. It will look at the hypothalamus, pituitary, thyroid and evaluate the ovaries. The treatment will depend on the cause; however, the most common cause is an ovarian dysfunction. In that case, “fertility drugs” or medications that induce ovulation would be the treatment of choice. Once “jump-started”, in many cases, the ovaries resume functioning normally again.
As long as there are no other reasons to be infertile, then you should have the same chances of pregnancy as any woman of your age.
Edward J. Ramirez, M.D. F.A.C.O.G.
Tags: amenorrhea, birth control, hormone evaluation, irregular periods, ovarian dysfunction, the pill, trying to conceive, ttc
Categorized in: Fertility & Gynecology Center Blog
You might also like:
November 28, 2012 To my patients, followers and visitors, I am pleased to ...
Question: Hi doctor, I'm having PCOS (polycystic ovarian syndrome) and for th...
QUESTION: I'm 39 years old and have done 3 IVFs. During the first two IVFs, h...